What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 18, 1:31 PM EST, 2 hours 7 minutes earlier.
Area forecast discussion, Jul 18, 1:31 PM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
231 PM EDT Mon Jul 18 2022
.SYNOPSIS...
A cold front will approach the Mid Atlantic this afternoon and
provide showers and thunderstorms. Drier air should arrive by
late Tuesday, but another cold front will bring more showers and
thunderstorms toward late Wednesday into Thursday. Warmer
temperatures are expected Wednesday through the end of the week.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 215 PM EDT Monday...
Narrow line of convection formed along the Blue Ridge and
shifting northeast into the foothills of VA, with another
cluster north over the Shenandoah Valley and yet another back
across the coalfields of VA into the TN Valley.
Upper trough will shift to mid-Atlantic Tuesday. Will likely see
showers/storms until late evening then dissipating after
midnight.
With clearing skies late tonight, fog will be developing where
it rains.
Front will wash out Tuesday though low level convergence
along/south of southern VA will likely keep another round of
scattered storms Tuesday afternoon.
Not much change in airmass so expect another warm day Tuesday
with 80s for most, and around 90 in the piedmont.
Forecast confidence is average.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 151 PM EDT Monday...
Lower chances of rain Tuesday night and Wednesday, then a cold
front will arrive toward Thursday.
Following the higher res models actually showing two rounds of
storms, but an issue of again not everyone getting rain but
coverage should be better than the past 2 days, as front moves
closer and we get better upper support.
A few of the storms could bring excessive rainfall if there is
training over the same area, but storm motion is a little faster
today. Also cannot rule isolated strong to severe storms as
SBCAPEs exceeding 2000 and some low level drier air allowing
DCAPES above 1000 J/kg, so a few downbursts possible.
The upper trough axis will pivot east into the Atlantic ocean.
This will allow the upper level ridge to build eastward Tuesday
night into Wednesday. A cold front will approach Wednesday
afternoon and move across Wednesday night into Thursday.
Drier air will arrive on Tuesday night into Wednesday morning.
Low temperatures will range from the upper 50s in the mountains to
around 70 degrees in the Piedmont. As a cold front approaches
Wednesday, a few showers and thunderstorms may develop Wednesday
afternoon especially along the southern Blue Ridge. High
temperatures Wednesday will range from the upper 70s in the west to
the mid 90s in the Piedmont. A cold front will travel across our
area Wednesday night into Thursday with showers and thunderstorms.
Low temperatures Wednesday night will have readings from the mid 60s
in the mountains to lower 70s in the Piedmont. High pressure will
build from the northwest by Thursday night to halt the rain chances.
Moderate confidence in Short Term Forecast.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 151 PM EDT Monday...
Drier weather expected Friday and Saturday, then rain chances
increase by Early Next Week.
Northwest downsloping flow will advect drier air into our region
Friday. High temperatures Friday will range from the mid 80s in the
mountains to the mid 90s in the Piedmont. High pressure should
continue quiet weather Friday night into Saturday morning. Low
temperatures will generally be in the 60s. An isolated shower or
thunderstorm is possible Saturday afternoon in the southwestern
mountains. High temperatures Saturday will moderate into the upper
80s in the west to mid 90s in the east as the upper level ridge
slides eastward toward the Mississippi River Valley.
A weak low pressure system could pass over the Great Lakes by
Saturday night and drag a front toward the northern Mid Atlantic
early next week. The heat along with increasing moisture and lift
could spark scattered showers and thunderstorms by Sunday afternoon.
The potential for convection increases Monday and Tuesday.
Moderate Confidence In Long Term Forecast.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 120 PM EDT Monday...
Scattered to numerous thunderstorms this afternoon will likely
impact the airports or at least come close to each terminal, so
kept VCTS with tempo 2 hours for thunderstorms.
Mainly VFR outside of storms, with a few west/southwest gust to
20kts.
Tonight, activity diminishes and will likely see fog developing.
Higher confidence at LWB/BCB and possibly BLF for sub-VFR.
Tuesday, look for low clouds/fog to dissipate by 13-15z and VFR
thereafter. Storms tomorrow will be widely scattered with best
chance south of a JFZ-BCB line.
Average confidence for ceiling, visibility, wind.
Average confidence for the timing and location of thunderstorms
today.
Extended Aviation Discussion...
Mainly VFR through the period, except for potential late
night/early morning fog at LWB/BCB.
Showers and thunderstorms, and the associated MVFR conditions
will resume by late Wednesday into Thursday as another cold
front arrives.
Drier air will return by Friday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...KK
LONG TERM...KK
AVIATION...WP
Hazardous weather outlook, Jul 18, 12:37 PM EST, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
137 PM EDT Mon Jul 18 2022
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-191745-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
137 PM EDT Mon Jul 18 2022
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
Thunderstorms today will be capable of producing torrential rains
which could lead to localized flooding. Also, an isolated severe
storm is possible with damaging winds the main threat.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 18, 2:14 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
314 PM EDT Mon Jul 18 2022
VAZ012-016-181945-
Wythe VA-Carroll VA-
314 PM EDT Mon Jul 18 2022
...A strong thunderstorm will impact portions of
southeastern Wythe and northwestern Carroll Counties through 345 PM
EDT...
At 313 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ivanhoe, or near Fries, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fries...
Patterson...
Byllesby...
Grahams Forge...
Ivanhoe...
Sylvatus...
and Fort Chiswell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3681 8104 3697 8089 3691 8076 3688 8074
3688 8072 3686 8067 3670 8096
TIME...MOT...LOC 1913Z 232DEG 9KT 3681 8094
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ETSpecial weather statement, Jul 18, 2:27 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
327 PM EDT Mon Jul 18 2022
VAZ007-009-010-012-WVZ042-182000-
Tazewell VA-Bland VA-Wythe VA-Smyth VA-Mercer WV-
327 PM EDT Mon Jul 18 2022
...A strong thunderstorm will impact portions of
northeastern Smyth, Tazewell, western Bland, northwestern Wythe and
southwestern Mercer Counties through 400 PM EDT...
At 327 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tazewell, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bluefield...
Tazewell...
Ceres...
Burkes Garden...
Pocahontas...
Bramwell...
and Clear Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3720 8163 3721 8156 3724 8151 3726 8150
3725 8148 3727 8145 3727 8142 3731 8140
3737 8119 3691 8120 3696 8164
TIME...MOT...LOC 1927Z 257DEG 26KT 3709 8151
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ETSpecial weather statement, Jul 18, 2:40 PM EST, 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
340 PM EDT Mon Jul 18 2022
VAZ024-035-182015-
Amherst-Rockbridge-
340 PM EDT Mon Jul 18 2022
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ROCKBRIDGE AND
NORTHERN AMHERST COUNTIES AND THE CITY OF BUENA VISTA...
At 340 PM EDT, a strong thunderstorm was located near Oronoco, or
near Buena Vista, moving east at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Buena Vista...
Amherst...
Forks Of Buffalo...
Clifford...
New Glasgow...
Lowesville...
and Alto.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3779 7912 3778 7911 3779 7909 3778 7907
3773 7907 3771 7906 3770 7903 3771 7902
3770 7901 3770 7899 3768 7898 3768 7897
3767 7897 3756 7891 3765 7939 3780 7934
TIME...MOT...LOC 1940Z 274DEG 20KT 3769 7931
ETSpecial weather statement, Jul 18, 3:04 PM EST, 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
404 PM EDT Mon Jul 18 2022
VAZ007-010-011-013-WVZ042-182030-
Tazewell VA-Giles VA-Pulaski VA-Bland VA-Mercer WV-
404 PM EDT Mon Jul 18 2022
...A strong thunderstorm will impact portions of
west central Pulaski, southwestern Giles, northeastern Tazewell,
Bland and southern Mercer Counties through 430 PM EDT...
At 403 PM EDT, Doppler radar was tracking a strong thunderstorm over
Clear Fork, or near Bluefield, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bluefield...
Bland...
Princeton...
Rocky Gap...
Bastian...
Pocahontas...
and Bramwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3735 8136 3743 8088 3709 8083 3704 8128
TIME...MOT...LOC 2003Z 257DEG 23KT 3721 8120
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ETSpecial weather statement, Jul 18, 3:18 PM EST, 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
418 PM EDT Mon Jul 18 2022
NCZ001-002-019-182045-
Ashe-Wilkes-Alleghany-
418 PM EDT Mon Jul 18 2022
...A STRONG THUNDERSTORM WILL AFFECT
ALLEGHANY...NORTHEASTERN WILKES AND NORTHEASTERN ASHE COUNTIES IN
NORTHWESTERN NORTH CAROLINA...
At 418 PM EDT, a strong thunderstorm was located over Laurel Springs,
moving east at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Sparta...
Laurel Springs...
Traphill...
Glendale Springs...
Mc Grady...
Stone Mountain State Park...
and Abshers.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3654 8143 3657 8121 3657 8104 3634 8100
3633 8140
TIME...MOT...LOC 2018Z 260DEG 15KT 3644 8130
ETSpecial weather statement, Jul 18, 3:34 PM EST, 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
434 PM EDT Mon Jul 18 2022
VAZ010-011-WVZ042-044-182115-
Giles VA-Bland VA-Mercer WV-Monroe WV-
434 PM EDT Mon Jul 18 2022
...A strong thunderstorm will impact portions of
Giles, northeastern Bland, southeastern Mercer and southwestern
Monroe Counties through 515 PM EDT...
At 434 PM EDT, Doppler radar was tracking a strong thunderstorm over
Chapel, or 7 miles southwest of Narrows, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pearisburg...
Narrows...
Pembroke...
Peterstown...
Poplar Hill...
Rich Creek...
and Oakvale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3715 8096 3735 8105 3747 8061 3728 8053
TIME...MOT...LOC 2034Z 251DEG 24KT 3729 8093
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ET